Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 142, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 16, 2012, 4:53 PM MDT for Perkins County, Ziebach County, South Dakota. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2012, 4:53 PM MDT (22:53 UTC)
- Expired
- Jul 16, 2012, 6:30 PM MDT
- In force
- 97 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 137 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3356 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:32 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 16, 2:32 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
232 PM MDT MON JUL 16 2012
.DISCUSSION...LATEST WATER VAPOR IMAGERY IS SHOWING TWO MOISTURE
PLUMES WITH EMBEDDED SHORTWAVES. THE FIRST EXTENDS FROM THE PACIFIC
INTO NRN AND WESTERN PORTIONS OF THE AREA WITH THE SECOND SURGING
NORTHWARD FROM THE GULF REACHING INTO SOUTHERN SOUTH DAKOTA. 20Z
SURFACE ANALYSIS AS AN AREA OF LOW PRESSURE ON TOP OF THE CWA WITH A
FRONT SPLITTING THE CWA IN HALF FROM NORTH TO SOUTH. VISIBLE
SATELLITE HAS LOTS OF CU DEVELOPING OVER THE NORTHERN BLACK HILLS
AND AREAS NORTHWARD...WITH RADAR IMAGERY AND LIGHTNING DATA SHOWING
THUNDERSTORMS ACROSS CARTER COUNTY MONTANA.
FOR TONIGHT...EMBEDDED SHORTWAVES IN THE MOISTURE PLUMES COMBINED
WITH MOISTURE CONVERGENCE ALONG THE FRONT...MODERATELY STEEP LAPSE
RATES AND MLCAPE AROUND 1000 J/KG WILL PRODUCE SCATTERED SHOWERS AND
STORMS ACROSS THE AREA. KEPT POPS SIMILAR TO PREVIOUS
FORECAST...HOWEVER DID GO WITH COVERAGE INSTEAD OF UNCERTAINTY. NAM
IS FORECASTING AND BOUNDARIES ON THE RADAR SUGGEST THE POSSIBILITY
OF SOME STORMS ALONG THE CONVERGENCE ZONE OF THE EASTERN FOOTHILLS
THAT WILL EXTEND INTO NRN SOUTH DAKOTA THAT COULD PRODUCE SOME
DAMAGING WINDS. HAVE KEPT ANY MENTION OF SEVERE STORMS OUT OF THE
FORECAST FOR NOW...BUT WILL POSSIBLY ADD THEM IN BEFORE ISSUING AS I
CONTINUE TO MONITOR THE TRENDS THIS AFTERNOON.
THE ACTIVE PATTERN CONTINUES WITH THE MAIN FORECAST CHALLENGES
BEING STORMS AND TEMPERATURES. SURFACE HIGH OVER SOUTHERN
CANADA WILL SLOWLY PUSH THE FRONT SOUTHWARD AS A LEE TROF DEEPENS
OVER EASTERN MONTANA. THIS WILL BRING EASTERLY FLOW AND AN INCREASE
IN MOISTURE TO THE AREA. INSTABILITY COMBINED WITH SURFACE HEATING
WILL BRING A CHANCE OF STORMS TUESDAY AND WEDNESDAY. KEPT CHANCE
POPS THROUGH THIS TIME AND WENT WITH HIGHER TEMPERATURES SLIGHTLY
OVER GUIDANCE SINCE MODELS HAVE BEEN RUNNING A LITTLE LOW.
EXTENDED... UPPER LEVEL RIDGE WILL REBUILD OVER THE NORTHERN AND
CENTRAL PLAINS LATE THIS WEEK AND PERSIST INTO AT LEAST THE FIRST
PART OF THE WEEKEND. THIS WILL BRING MAINLY DRY WEATHER AND WELL
ABOVE AVERAGE TEMPERATURES TO THE AREA. HIGH TEMPERATURES WILL BE
WELL INTO THE 90S...WITH TRIPLE DIGITS LIKELY FOR MOST AREAS EAST OF
THE BLACK HILLS THURSDAY...FRIDAY...AND SATURDAY. THE RIDGE IS THEN
EXPECTED TO SLOWLY SHIFT EAST OF THE AREA OVER THE WEEKEND...
ALLOWING FOR A BETTER CHANCE OF THUNDERSTORMS ACROSS NORTHEASTERN WY
AND FAR WESTERN SD LATE SATURDAY THROUGH SUNDAY. A WEAK COLD FRONT
PASSAGE WOULD ALSO BRING SLIGHTLY COOLER AIR INTO MOST OF THE AREA
BY SUNDAY.
&&
.AVIATION...18Z TAF UPDATE
SCATTERED THUNDERSTORMS WILL DEVELOP INTO THIS EVENING ACROSS
NORTHEASTERN WY AND FAR WESTERN SOUTH DAKOTA...SPREADING EASTWARD
ACROSS MUCH OF THE FORECAST AREA TONIGHT. MVFR CONDITIONS ARE
POSSIBLE WITH A FEW OF THE STRONGER STORMS. OTHERWISE VFR CONDITIONS
ARE EXPECTED THROUGH TUESDAY MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR BENNETT-
HAAKON-JACKSON-MELLETTE-TODD-TRIPP-ZIEBACH.
WY...NONE.
&&
SHORT TERM...MLS
LONG TERM...13
AVIATION...13Hazardous weather outlook, Jul 16, 3:16 PM MDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 316 PM MDT MON JUL 16 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 316 PM MDT (416 PM CDT) MON JUL 16 2012 ...HEAT ADVISORY FOR CENTRAL SOUTH DAKOTA TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG HIGH PRESSURE WILL PERSIST ACROSS THE REGION. THIS WILL CONTINUE TO BRING TEMPERATURES WELL ABOVE AVERAGE TO THE AREA. ACROSS CENTRAL SOUTH DAKOTA...MAXIMUM TEMPERATURES WILL BE OVER 100 DEGREES TODAY. SCATTERED THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE...ARE POSSIBLE OVER NORTHWESTERN SOUTH DAKOTA THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS EXISTS TUESDAY AND WEDNESDAY...AND AGAIN THIS WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 16, 4:06 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 8 S BUFFALO 45.47N 103.55W
07/16/2012 E70 MPH HARDING SD LAW ENFORCEMENT
60 TO 70 MPH WINDS
&&
JJOHNSONLocal storm report, Jul 16, 4:08 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 8 SW BUFFALO 45.50N 103.66W
07/16/2012 E1.50 INCH HARDING SD PUBLIC
HAIL RANGING FROM DIME TO PING PONG BALL COMPLETELY
COVERING THE GROUND. WIND GUSTS OF 60 TO 70 MPH AND 1
INCH OF RAIN.
0400 PM TSTM WND GST 8 SW BUFFALO 45.50N 103.66W
07/16/2012 E70.00 MPH HARDING SD PUBLIC
HAIL RANGING FROM DIME TO PING PONG BALL COMPLETELY
COVERING THE GROUND. WIND GUSTS OF 60 TO 70 MPH AND 1
INCH OF RAIN.
&&
MSMITHLocal storm report, Jul 16, 4:09 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 1 S BUFFALO 45.57N 103.55W
07/16/2012 E1.50 INCH HARDING SD LAW ENFORCEMENT
&&
JJOHNSONLocal storm report, Jul 16, 4:23 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 7 S BUFFALO 45.48N 103.55W
07/16/2012 E0.50 INCH HARDING SD LAW ENFORCEMENT
1 INCH OF ICE ON ROADS WITH THE HILLS AND GROUND
COMPLETELY WHITE FROM THE HAIL.
&&
MSMITHSpecial weather statement, Jul 16, 4:25 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT MON JUL 16 2012
SDZ002-162315-
PERKINS SD-
425 PM MDT MON JUL 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS COUNTY UNTIL 515
PM MDT...
AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BISON...OR 29 MILES SOUTH OF LEMMON...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MEADOW...
SHADEHILL RESERVOIR...
SHADEHILL...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4561 10198 4551 10198 4550 10199 4540 10238
4557 10253 4582 10218
TIME...MOT...LOC 2224Z 238DEG 25KT 4555 10235
BARBERLocal storm report, Jul 16, 4:35 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 7 S BUFFALO 45.48N 103.55W
07/16/2012 E1.00 INCH HARDING SD STORM CHASER
MOST HAIL WAS LESS THAN 1 INCH BUT A FEW QUARTERS REMAIN.
1/2 MILE STRETCH OF HWY 85 ABOUT 9 MILES SOUTH OF BUFFALO
WAS COVERED WITH SMALL HAIL.
&&
MSMITHThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:23 PM MDT | Special Weather Statement | UNR | Fall River, Oglala Lakota | 67 min |
| Jul 16, 3:06 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 54 min |
| Jul 16, 3:48 PM MDT | Special Weather Statement | UNR | Perkins | 42 min |
| Jul 16, 3:53 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 67 min |
| Jul 16, 4:25 PM MDT | Special Weather Statement | UNR | Perkins | 50 min |
| Jul 16, 4:40 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 65 min |
| Jul 16, 5:04 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 41 min |
| Jul 16, 5:56 PM MDT | Special Weather Statement | UNR | Perkins | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.